Hail, Marathon
- When
- April 17, 10:51 PM CST
- Where
- Marathon County, 7 mi NW of Athens
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.100, -90.183
Scattered thunderstorms moved across northern Wisconsin during the late evening hours. One of the storms produced large hail as it moved through Marathon county near Athens.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms moved across northern Wisconsin during the late evening hours. One of the storms produced large hail as it moved through Marathon county near Athens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 17, 3:00 PM CST, 7 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT SAT APR 17 2004 .SHORT TERM...TONIGHT AND SUNDAY BIG CONCERN IS EXPECTED CONVECTIVE DEVELOPMENT THROUGH THE PERIOD. TEMPS TODAY UNDER SUNSHINE WELL INTO THE 60S...EXCEPT ALONG LAKE WHERE TEMPS STAYED IN THE 50S. HIGH CLOUDS ASSOCIATED WITH COUPLED JET FEATURE MOVING OUT OF THE PLAINS INTO STATE. OLD FRONT FROM YESTERDAY HAS WEAKENED THOUGH REMAINS OVER SOUTHERN PORTION OF THE FORECAST AREA... SEEN IN DEW POINT WITH 30S TO THE NORTH ASSOCIATED WITH CANADIAN HI AND 50S FROM FOX VALLEY SOUTH. NEW FRONT OVER NORTHERN IL TO BE FOCUS OF TSTM INITIATION TONIGHT AS SHORT WAVE LIFTS OUT OF THE PLAINS TONIGHT. FORECAST AREA REMAINS NORTH OF THE FRONT...WITH ELEVATED THREAT. LARGE HAIL POSSIBLE WITH WET BULB ZERO HEIGHTS AROUND 8K. SURFACE LOW DEVELOPING OVER THE PLAINS IN RESPONSE TO TROF LIFTING OUT OF THE WEST TO LIFT FRONT NORTH ON SUN. A LOT OF UNCERTAINTY IN FORECAST...WITH WHAT TONIGHTS CONVECTION WILL DO AND HOW FAR NORTH FRONT WILL PUSH. HAVE GONE WITH NCEPS SLIGHTLY SLOWER MOVEMENT...MODELS SUGGESTS FURTHER NORTH MOVEMENT. STRONG LOW LEVEL JET FEEDS INTO JET TOMORROW AFTERNOON WITH 850 WINDS APPROACHING 70 KTS BY 00Z. HAVE GONE WITH BREEZY WORDING...THOUGH MODELS SOUNDINGS INDICATE INVERSION MAY KEEP FROM TOTALLY MIXING DOWN UNTIL VERY LATE IN THE DAY...OR EVENING. HAVE NOT MADE SIG CHANGES TO PREVIOUS TEMP FORECAST...WITH NEAR 70 TEMPS TO THE SOUTH OF FRONT ON SUN. .LONG TERM...SUNDAY NGT THRU NXT SAT. FCST CONCERNS INTO MON CONT TO BE EXPECTED CONVECTION AND CHC OF SVR SUNDAY NGT. PBLMS FOR NXT WEEK MORE FROM WED ONWARD AS NEW GFS MORE PROGRESSIVE THAN OTHER MDLS WHICH WOULD SPD UP PCPN CHCS. STARTING SUNDAY NGT...SHORT-TERM MDLS PERSISTENT THAT WRMFNT TO BE NORTH OF THE FCST AREA BY SUNDAY EVENING BUT THIS MAY BE A TAD QUICK AS ANY ELEVATED CONVECTION WOULD SLOW THE NWD PUSH. ANTICIPATE WRMFNT TO BE SITUATED OVR NRN WI AT 00Z MON AND THEN LIFT NORTH AS SFC LOW MOVS FROM MN TO THE CNTRL U.P. BY MIDNIGHT. SVR WEATHER POTENTIAL EXISTS IN THE VCNTY OF THE WRMFNT AS LOW LCLS AND STG HELICITY VALUES TO CO-EXIST. ANOTHER SVR POTENTIAL PSBL OVR THE REST OF NE WI LTR SUN NGT AS THE TRAILING CDFNT RUNS INTO THE WARM SECTORS UNSTABLE AIRMASS. HAVE PLACED HIGHEST POPS IN NRN WI NR THE WRMFNT AND LOWERED THE REST OF THE FCST AREA TO MORE SCT SHWRS/TSTMS AS MDLS DO NOT PRODUCE THAT MUCH QPF OVR CNTRL WI. LINGERING PCPN THREAT INTO MON MORNING AS CDFNT EXITS AND HINTS OF A SECONDARY FNT/TROF DROPS SOUTH. STG CAA SENDS 8H TEMPS DOWN CLOSE TO ZERO BY 00Z TUE THUS EXPECT ONLY MINIMAL DIURNAL RISE IN TEMPS. BREEZY CONDITIONS SHOULD GRADUALLY RELAX LTR MON AFTERNOON AS HI PRES BEGINS TO BUILD INTO THE WRN GREAT LKS RGN. HEADED INTO THE EXTENDED...AFTER A DRY TUE THE GFS CONTS ITS TREND OF BEING MORE PROGRESSIVE THAN THE OTHER MDLS. THE FAIRLY FLAT FLOW ACROSS THE ERN PACIFIC WOULD TEND TO FAVOR THE PROGRESSIVE GFS...THEREFORE WL BRING A CHC OF PCPN TO NE WI LATE TUE NGT INTO WED AS A SFC LOW MOVS ALONG A BNDRY TO OUR SOUTH. THERE IS A WEAK FNT WHICH DROPS SOUTH WED NGT BUT FEEL THAT MSTR AND ANY DYNAMICS TO BE MEAGER SO HAVE DROPPED THE POPS FOR THAT TIME PERIOD. AS THE NXT WEATHER SYSTEM DROPS INTO THE ROCKIES ON THU...WEAK HI PRES SHOULD PUSH ACROSS THE RGN AND PROVIDE ENUF DRY AIR/STABILITY TO HOLD PCPN OFF SO HAVE REMOVED POPS AS WELL FOR THU. THE END OF THE WEEK MORE IN DOUBT AS MDLS CONT TO STRUGGLE WITH THE SPD OF THE MEAN FLOW. THE OLD GFS TRIES TO CUT-OFF LOW PRES ACROSS THE CNTRL U.S. WHILE ECMWF MUCH WEAKER AND MORE PROGRESSIVE. SINCE WE APR TO BE IN A PROGRESSIVE MODE... PREFER TO KEEP A SML POP IN FOR FRI AND THEN GO DRY ON SAT AS SFC LOW MOVS SOUTH AND EAST OF THE RGN. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 100 PM CDT SAT APR 17 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181800- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 100 PM CDT SAT APR 17 2004 ...SEVERE WEATHER POSSIBLE TONIGHT...SUNDAY...AND SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS THE AREA TONIGHT. SOME OF THE STORMS TONIGHT COULD PRODUCE LARGE HAIL...MAINLY SOUTH OF A LINE FROM MARINETTE TO WAUSAU. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO THE DAY SUNDAY AND THEN DIMINISH FROM SOUTHWEST TO NORTHEAST DURING THE MIDDLE TO LATE MORNING. LARGE HAIL WILL STILL BE POSSIBLE WITH THE MORNING STORMS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. ANY STORMS THAT DEVELOP DURING THAT TIME WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING STRAIGHT-LINE WINDS. CONDITIONS OVER CENTRAL AND NORTH-CENTRAL WISCONSIN MAY ALSO BE FAVORABLE FOR TORNADOES. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO SPECIFY THE SEVERE WEATHER THREAT SUNDAY AFTERNOON AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED SUNDAY AFTERNOON AND EVENING. TE WWW.CRH.NOAA.GOV/GRB
The La Crosse radar (KARX), 163 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394860.